Steroids are essential for treating children with acute lymphoblastic leukaemia, a type of cancer of the blood and bone marrow, but they can cause severe side effects such as psychological reactions and sleep problems.
An analysis of all relevant studies published to date indicates that there’s insufficient high-quality research investigating the risk factors for these side effects.
The analysis, which is published in Psycho-Oncology, included 24 studies.
The authors of the analysis noted that overall, there is little evidence regarding risk factors for steroid-induced psychological reactions and sleep problems in children with acute lymphoblastic leukaemia, and the quality of evidence is low.
However, evidence suggests that the type and dose of steroids are not related to psychological reactions, but may be related to sleep problems.
Younger patients seem at risk for behavioural problems and older patients for sleep problems.
“There is a lot to gain in the prevention and treatment of steroid-induced psychological and sleep problems, and recognition comes first,” said senior author Raphaële R.L. van Litsenburg, MD, PhD, of the Princess Máxima Center in The Netherlands.
“A standardised registration of these side effects and their risk factors is warranted for future studies.”